Advertisement
Advertisement

Read Now: TheBodyPRO.com Covers AIDS 2014

Does Efavirenz (Sustiva) Cause Breast Enlargement?

August 1, 2001


This article is part of The Body PRO's archive. Because it contains information that may no longer be accurate, this article should only be considered a historical document.

The non-nuke efavirenz, although a useful and convenient part of many HIV treatment regimens has been associated with unusual side effects, particularly those affecting the brain, such as dizziness, intense dreams and hallucinations. Researchers in France and Spain have also reported another unusual side effect of efavirenz -- breast enlargement in both men and women.


Reports from France

A team of French doctors reported details on six people with HIV/AIDS (PHAs) aged between 43 and 55 years. The six PHAs had been treated with protease inhibitor (PI)-containing regimens and had developed lipodystrophy. Between one to six months after these PHAs switched from their PI-based regimens to regimens based on efavirenz, painful breast enlargement occurred. Each of these PHAs were using different drug combinations; the only drug that they all used in common when breast enlargement occurred was efavirenz. Technicians tested the blood of the PHAs for levels of many hormones including the following:
  • testosterone
  • DHEA
  • estrogen
  • progesterone
  • cortisol
  • FSH (follicle-stimulating hormone)
  • LH (lutinizing hormone)
  • TSH (thyroid-stimulating hormone)
All hormone levels were within the normal range.

Doctors continued treatment with efavirenz. In five of the six cases, breast enlargement stabilized. The remaining PHA's breasts partly shrunk over time. The doctors note that breast enlargement has occurred in 8% of their patients who use efavirenz.


Reports from Spain

Doctors in Spain recently reported details on three male PHAs who also developed breast enlargement after using efavirenz. Again, extensive and sophisticated hormonal measurements were done but no abnormalities were detected. The Spanish cases were very similar to the ones from France with one major exception: none of the Spanish PHAs had lipodystrophy before starting efavirenz.

Advertisement

Breast Enlargement and Female Hormones

Breast enlargement usually occurs when testosterone levels fall and estrogen levels rise. As hormonal measurements indicated that this did not apparently happen in the case of all the PHAs reported here, doctors remain puzzled as to why this problem occurred. Perhaps a clue lies in work done by researchers in Turino, Italy. Last year, the Italian researchers found that blood samples from PHAs who took efavirenz appeared to have unusually high levels of the female hormone estradiol. However, when the researchers performed more sophisticated tests, they found that estradiol levels were in fact normal; it was the presence of efavirenz in the blood samples that had confused the initial test used to measure estradiol. They suspect that this occurred because efavirenz may bind to parts of the test that normally detect estradiol. Thus it is possible that efavirenz may have estradiol-like effects in the human body, fooling it into assuming that this drug is similar to a female hormone and triggering the growth of breast tissue or accumulation of fat in the breasts of some people who take efavirenz.

The reports from France, Spain and Italy underscore the need for long-term monitoring of anti-HIV drugs in general and efavirenz in particular. As well, the manufacturer of efavirenz needs to conduct research into preventing this side effect and other troublesome complications of its drug.

Note: The test used by the Italian researchers which detected falsely high estradiol levels was the AIA 21 made by Tosoh corporation in Tokyo, Japan.


References

  1. Arranz Caso J., de Miguel Prieto J., Casas E. and Sanz J. Gynecomastia without lipodystrophy syndrome in HIV-infected men treated with efavirenz. AIDS 2001(11);15:1447-1448.
  2. Merciéa P., Viallarda J.P., Thiébaut R., et al. Efavirenz-associated breast hypertrophy in HIV-infected patients. AIDS 2001;15(1):126-129.
  3. Sinicco A., Raiteri R., Rossati A., et al. Efavirenz interference in estradiol ELISA assay. Clinical Chemistry 2000;46(5):734-735.



This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 

Advertisement